Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 22, NWS Brownsville, TX

May 1, 20086 counties in Texas

NWS Brownsville, TX issued this red flag warning at May 1, 2008, 7:06 AM CDT for 6 counties in Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 7:06 AM CDT (12:06 UTC)
Expired
May 1, 2008, 7:00 PM CDT
In force
12 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 93 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 0.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 011206
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
706 AM CDT THU MAY 1 2008

...STRONG WINDS EXPECTED ALONG THE RIO GRANDE RIVER AND EASTERN
COASTAL COUNTIES TODAY...

.A STRONG LOW LEVEL JET JUST ABOVE THE SURFACE THIS MORNING IS
EXPECTED TO MIX TO THE SURFACE THIS MORNING AND EARLY AFTERNOON.
WINDS OF 30 TO 50 MPH NOTED FROM 1000 TO 3000 FEET ABOVE GROUND
LEVEL ARE EXPECTED TO BEGIN MIXING TO THE SURFACE AFTER SUNRISE. 
RECENT RAINS WHERE NOT EXTENSIVE ENOUGH TO LOWER THE FIRE DANGER
ACROSS MANY LOCATIONS FROM AREAS OF TINDER GRASSES AND OTHER
FUELS. 

TXZ250>257-012100-
/O.NEW.KBRO.FW.W.0022.080501T1206Z-080502T0000Z/
BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
706 AM CDT THU MAY 1 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED LATER THIS MORNING AND EARLY AFTERNOON. WINDS SHOULD PEAK
BETWEEN 9 AND 1 PM AND THEN BEGIN TO TAPPER OFF. WINDS MAY
DIMINISH EARLIER THEN EXPECTED...ESPECIALLY AREAS WEST OF HIGHWAY 
281 AS THE LOW LEVEL JET SHIFTS TO THE EAST.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED
FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT
FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR
HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KBRO 011833
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
133 PM CDT THU MAY 1 2008

...STRONG WINDS CONTINUE ACROSS THE COASTAL COUNTIES OF DEEP SOUTH TEXAS
THIS AFTERNOON...

.WINDS FROM A STRONG LOW LEVEL JET ACROSS THE LOWER TEXAS COAST
CONTINUE TO MIX DOWN ACROSS THE COASTAL COUNTIES OF DEEP SOUTH TEXAS
THIS AFTERNOON. RECENT RAINS WERE NOT EXTENSIVE ENOUGH TO LOWER
THE FIRE DANGER ACROSS MANY LOCATIONS FROM AREAS OF TINDER GRASSES
AND OTHER FUELS.

TXZ250-252-253-011945-
/O.CAN.KBRO.FW.W.0022.000000T0000Z-080502T0000Z/
BROOKS-STARR-HIDALGO-
133 PM CDT THU MAY 1 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE REMAINED BELOW RED FLAG WARNING CRITERIA ACROSS
BROOKS...HIDALGO AND STARR COUNTIES EARLY THIS AFTERNOON SO THE
WARNING HAS BEEN CANCELLED FOR THESE COUNTIES.

$$

TXZ251-254>257-020000-
/O.CON.KBRO.FW.W.0022.000000T0000Z-080502T0000Z/
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
133 PM CDT THU MAY 1 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CONTINUE ACROSS
THE COASTAL COUNTIES OF DEEP SOUTH TEXAS. WINDS SHOULD BEGIN TO DIMINISH
LATE THIS AFTERNOON INTO EARLY THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED
FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT
FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR
HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CASTILLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 3:45 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 1, 3:45 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
345 AM CDT THU MAY 1 2008

.DISCUSSION...THE MAIN FEATURE THAT WILL BE CONTROLLING THE WX OVER
DEEP SOUTH TX OVER THE NEXT SEVERAL DAYS WILL BE A MAJOR 500 MB LOW
AND ASSOCIATED SURFACE LOW SPINNING OVER THE NORTHWESTERN U.S. THIS
FEATURE WILL PUSH EAST TOWARDS THE GREAT LAKES THIS WEEKEND. THIS
WILL PULL A COLD FRONT SOUTH TO NEAR THE BRO CWA LATE SAT AND SUN.
THE GFS AND THE ECMWF ARE MAINTAINING GOOD CONSISTENCY IN SHOWING
ONLY A WEAK FROPA AT BEST THROUGH THE BRO CWA WITH THE POTENTIAL
EXISTING THAT THE FRONT WILL STALL NEAR OR NORTH OF THE BRO AREA.
MOISTURE LEVELS REMAIN LIMITED IN THE SHORT TERM THROUGH SAT AND
WILL NOT MENTION ANY SIGNIFICANT POPS. STEADY WAA WILL PERSIST AHEAD
OF THIS NEXT SYSTEM RAISING UP TEMPS. THE CURRENT MAV AND MET TEMP
GUIDANCE ARE IN GENERAL AGREEMENT FOR HIGHS WITH THE MAV HAVING A
WARM BIAS VERSUS THE NAM FOR LOWS. WITH CURRENT DEWPOINTS AROUND THE
LOWER RGV RANGING IN THE UPPER 60S TO NEAR 70 DEGREES WILL LEAN
TOWARDS THE WARMER MAV NUMBERS FOR MINS OVER THE NEXT COUPLE OF
NIGHTS. AFTER THE FIRST 500 MB FEATURE EXITS TO THE NORTHEAST...
ANOTHER STRONG TROUGH/CLOSED LOW WILL DIG ACROSS THE SOUTHWESTERN
U.S. IN THE 3 TO 7 DAY RANGE WHICH WILL ADVECT SOME BETTER MOISTURE
VALUES OVER THE REGION FROM LATE SAT THROUGH MON.  THE DEEPER
MOISTURE VALUES WILL THEN SHIFT FURTHER NORTH OF THE BRO REGION
LATER NEXT WEEK AS THE 500 MB TROUGH MOVES OVER CENTRAL AND NORTHERN
TX NEXT WED.  RUN TO RUN CONSISTENCY OF THE GFS MEX GUIDANCE IS
PRETTY GOOD AND WILL MAINTAIN SOME SLGT CHC POPS IN PLACE FOR SUN
AND MON DUE TO THE BETTER MOISTURE ADVECTION. MODEL TO MODEL
CONSISTENCY BETWEEN THE GFS AND THE ECMWF HAS IMPROVED SINCE
YESTERDAY THROUGH TUES NIGHT WITH BOTH MODELS THEN DIVERGING ON AND
AFTER WED. DUE TO THE PRETTY GOOD AGREEMENT OVER THE LAST SEVERAL
RUNS OF THE MEX MOS...WILL STICK FAIRLY CLOSE TO THESE OVERALL
TRENDS THROUGH DAY 7 FOR POPS AND TEMPS.
&&

.AVIATION...VFR CONDITIONS WITH MODERATE SOUTHEASTERLY WINDS AND
MOSTLY CLOUDY SKIES ARE OCCURRING AT THE REGIONAL AIRPORTS. THE
WINDS WILL INCREASE FRIDAY MORNING BECOMING MODERATE AND GUSTY THEN
DECREASE TO MODERATE LEVELS BY THE EVENING. VFR CONDITIONS AND
PARTLY CLOUDY SKIES WILL PREVAIL OVER THE REGIONAL AERODROMES DURING
THE NEXT 24 HOURS.
&&

.MARINE...AT 1 AM BUOY 20 REPORTED SOUTH SOUTHEAST WINDS AT 23
KNOTS WITH GUSTS TO 27 KNOTS AND SEAS AT 7 FEET WITH A 7 SECOND
PERIOD. THE WINDS HAVE DECREASED OVER THE LAGUNA MADRE OVERNIGHT
HOWEVER THE WINDS WILL INCREASE TO NEAR SMALL CRAFT CONDITIONS
FRIDAY MORNING. THEREFORE A SMALL CRAFT ADVISORY WILL REMAIN IN
EFFECT THROUGH FRIDAY MORNING. WINDS WILL DECREASE FRIDAY AFTERNOON.
THE SMALL CRAFT ADVISORY WILL CONTINUE OVER THE OFFSHORE GULF
COASTAL WATERS TODAY THROUGH THE EARLY EVENING. MODERATE WINDS AND
SEAS WILL PREVAIL OVER THE MARINE AREAS SATURDAY AND SUNDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  88  75  90  74 /   0   0   0  10
BROWNSVILLE          89  75  92  73 /   0   0   0  10
HARLINGEN            91  73  94  71 /   0   0   0  10
MCALLEN              94  73  96  71 /   0   0   0  10
RIO GRANDE CITY      97  74  99  69 /   0   0   0  10
SOUTH PADRE ISLAND   81  75  83  73 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY UNTIL 7 PM
CDT THIS EVENING FOR GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION/MESO...63
Hazardous weather outlook, May 1, 4:31 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
431 AM CDT THU MAY 1 2008

TXZ248>257-021130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
431 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY OVER THE OFFSHORE
GULF COASTAL WATERS AND LAGUNA MADRE. THERE IS A HIGH RISK OF RIP
CURRENTS ALONG THE BEACHES OF DEEP SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:53 AM CDTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy9 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.